The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

A study suggests that confusion over drugs with similar looking and sounding names is more common than you might think. A report from the US Pharmacopeia that probed records from 2003-2006 found over 25,000 occurrences of “look alike/ sound alike” errors. Reporting of these errors is voluntary so the actual number of mistakes could be even higher. Nearly all of the errors did not cause any harm to the patient but in rare cases this type of mistake can be life threatening. The report turned up several hundred cases that resulted in patient harm.

The report also lists several ways to minimize the errors. One common-sense step: Doctors should write not only the name of the drug they’re prescribing, but what it’s being used for. And this information should be communicated down the line to patients picking up prescriptions. That would make it significantly less likely that a patient who needed a drug to control seizures, for example, would wind up with pills that reduce inflammation.

A little more caution and simple common-sense can reduce the risk of confusion when it comes to prescription medications with similar names.

Comments are closed.

Of Interest